SEARCH WITHIN CONTENT
VOLUME 65 , ISSUE 3 ( July-September, 2023 ) > List of Articles
Sanjay Fotedar, Karthik A Shiv, Vikas Bhatti
Keywords : Bipyridal herbicide, Case report, Fatal toxicity, Paraquat, Spontaneous pneumothorax, Pneumomediastinum
Citation Information : Fotedar S, Shiv KA, Bhatti V. Isolated Spontaneous Pneumomediastinum Associated with Paraquat Poisoning: A Case Report. Indian J Chest Dis Allied Sci 2023; 65 (3):139-141.
License: CC BY-NC 4.0
Published Online: 05-02-2024
Copyright Statement: Copyright © 2023; The Author(s).
Paraquat bipyridal herbicide, accidental and suicidal ingestion of the compound is associated with fatal toxicity. The corrosive nature of paraquat results in local effects including oral, esophageal, and gastric ulceration with esophageal rupture at times. Oxygen reactive species generation results in systemic manifestations characterized by MODS, acute liver and kidney injury, metabolic acidosis, acute respiratory distress syndrome, and pulmonary fibrosis. Spontaneous pneumothorax (Daisley Barton syndrome) with or without associated pneumomediastinum and subcutaneous emphysema has been reported with this poisoning and represents poor prognostic markers. An adult male was referred to our Institute for Management of MODS with impending respiratory failure with a history of paraquat ingestion, contrast-enhanced computed tomography (CECT) thorax revealed Pneumomediastinum with bilateral pulmonary infiltrates. The patient was managed accordingly and continuous renal replacement therapy (CRRT) was planned for acute renal shut-down, patient expired on the next day of admission. Isolated pneumomediastinum without subcutaneous emphysema and pneumothorax is an uncommon presentation associated with paraquat poisoning. Authors report a case of pneumomediastinum associated with paraquat poisoning with the aim to stress on pulmonary complications associated with paraquat. It is recommended that in patients with unrecognizable etiology of pneumomediastinum with or without pneumothorax, paraquat poisoning should be kept as one of differential diagnosis.